Kentucky, 2019

Winter Weather in Kentucky, February 1, 2019

February 1, 2019 · NWS PAH · 8 events in 8 counties and zones

Light freezing rain produced a light glaze of ice on area roadways. Accumulations of ice were just a few hundredths of an inch.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Light freezing rain produced a light glaze of ice on area roadways. Accumulations of ice were just a few hundredths of an inch. Along and north of a line from Marion to Madisonville to Central City, the ice had a major impact on the early morning commute. Numerous accidents were reported, which caused traffic snarls that hindered the ability of salt trucks to treat roads. Schools were closed in most areas, including Henderson, Daviess, Crittenden, Mclean, Hopkins, Muhlenberg, Union, and Webster Counties. The U.S. Highway 41 twin bridges over the Ohio River were closed due to the ice. Salt trucks were unable to treat the bridge due to a traffic snarl caused by an accident. The freezing rain was caused by a warm front that extended from west to east across the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 11:39 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 31, 11:39 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1139 PM CST Thu Jan 31 2019

.UPDATE...
Issued at 1139 PM CST Thu Jan 31 2019

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE Issued at 926 PM CST Thu Jan 31 2019

Pcpn entered our CWA a little faster than forecast, and has
contained more sleet/snow than forecast. Some adjustments to the
gridded forecast have been made to accommodate this, and further
changes will probably be made to indicate a tendency for bona fide
showers vs. drizzle. Temps are still expected to creep up above
freezing in the southern half overnight.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 215 PM CST Thu Jan 31 2019

Main forecast challenge in the short term lies with the chance of
a light/minor icing event tonight into early Friday over a good
portion of the forecast area.

Modest over running (above a low level cold dome now in place)
will get underway this evening. It appears as though most of the
forcing and moisture will lie at or below 10k ft, which would
mostly be beneath the ice nucleation and dendritic growth zones.
Therefore, even where sfc temps remain several degrees below
freezing (north 1/2 of region) tonight, the primary precip type
should shift to freezing drizzle or very light freezing rain. Of
course, with surface temps quite cold from the recent arctic
blast, even light amounts of this icing could lead to travel
impacts on area roadways, esp those that have remained untreated
by road crews. Therefore, have opted to issue a winter weather
advisory for those locations generally north of a line extending
from Doniphan MO to Benton KY to Greenville KY.

Temperatures on the southern fringe of the advisory may hover
right at freezing for awhile this evening, before rising slowly
late. However, due to the recent arctic outbreak, ambient
surface/road temps may lag a bit in their warming. Meanwhile,
temperatures farther north, over much of se MO/srn IL/far nw KY
and sw IN, will likely remain at of below freezing for most if not
all of the night. If fact, our far nrn counties in srn IL and sw
IN may not get above freezing until after mid-morning Friday. For
this reason, decided to run the advisory through 15z (9 AM CDT)
Fri. However, it will likely need to be trimmed from the south to
north as time goes on tonight into early Fri.

Warming trend will then continue in earnest as we head through
the Fri-Sat time frame, and mid/upper level ridging shifts east
into the Ms River Valley. After high temps in the 40s most
locations Friday afternoon...look for readings to jump into the
mid and even the upper 50s Saturday with southerly breezes and a
return to some sunshine many at many locations.

.LONG TERM...(Sunday through Thursday)
Issued at 215 PM CST Thu Jan 31 2019

A wet and mild pattern is forecast through mid-week, followed by a
turn toward cold weather by Thursday. A broad low to mid level ridge
(850-700 mb) will encompass the eastern part of the nation Sunday
through Tuesday. Southwest low level winds will bring mild temps
Sunday into Tuesday. The timing of a major cold front is still in
flux, with the latest model runs now suggesting Wednesday.

Dry conditions are forecast on Sunday under the influence of the
eastern ridge. Highs are likely to reach the lower 60s in many
areas.

On Monday, the first of two rather strong low pressure systems will
move northeast from the central Plains to the northern Great Lakes.
The trailing cold front is forecast to sag down across our region
Monday night. A period of showers is likely to precede this front.
Some thunder is possible as well. On Tuesday, the front will return
north as a warm front, accompanied by scattered showers.

The second and stronger storm system will move northeast across the
northern Great Lakes during the middle of the week. This 500 mb
shortwave appears likely to flatten the eastern ridge, allowing for
a stronger push of cold air into our region. In advance of this cold
front, the models indicate a better surge of instability and
moisture than the first front. Although the gfs/ecmwf cape values
are fairly low, dew points in the lower 60s suggest enough potential
for thunder to introduce it in the forecast.

Following the second cold front, strong high pressure will bring
cold air back into our region. This blast of cold air will not rival
the current Arctic outbreak, however it will still be respectable
even for the middle of winter. Highs at this time appear to be
mainly in the 30s on Thursday. Some wintry precip cannot be ruled
out. The gfs ensemble mean 500 mb heights indicate a pattern where
moisture and energy could eject out of the 500 mb trough over the
Southwestern states.

&&

.AVIATION...
Issued at 1139 PM CST Thu Jan 31 2019

Scattered light showers will gradually sag southward across the
region overnight, and the greatest coverage and intensity is still
expected 09Z-15Z. Snow and sleet showers are expected initially,
but they should remain VFR. It should become all light rain by
09Z-12Z, and KOWB or KEVV may have a brief period of freezing rain
until after sunrise. MVFR visibilities will be possible with the
greater coverage of showers straddling 12Z.

MVFR ceilings should spread eastward across the region late
tonight and early Friday. Guidance has become more consistent in
showing improving ceilings through the afternoon with all sites
VFR before 00Z.

There is a decent signal for low-level saturation with fog or low
ceilings possible late in the evening. This would spread
northwest out of west Kentucky, with the greatest impact likely
just beyond this forecast period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 AM CST Friday for ILZ075>078-
     080>094.

MO...Winter Weather Advisory until 9 AM CST Friday for MOZ076-086-087-
     100-107>112.

IN...Winter Weather Advisory until 9 AM CST Friday for INZ081-082-
     085>088.

KY...Winter Weather Advisory until 9 AM CST Friday for KYZ003>005-007-
     008-010-011-013>016-018>021.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Jan 31, 3:31 PM CST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 PM CST Thu Jan 31 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012145-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 PM CST Thu Jan 31 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A winter weather advisory is in effect for much of the region,
except areas near the Tennessee border, tonight into early
Friday. Areas of very light freezing rain or freezing drizzle
could create some travel issues. Please refer to the winter
weather advisory product for additional information.

Minor river flooding is forecast to continue. Please refer to the
warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

However, Minor river flooding is forecast to continue. Refer to the warnings
and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Muhlenberg

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
Muhlenberg forecast zone
Reported by
Broadcast Media
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
McLean forecast zone
Reported by
Broadcast Media
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
Daviess forecast zone
Reported by
Broadcast Media
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
Hopkins forecast zone
Reported by
Broadcast Media
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
Broadcast Media
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
Henderson forecast zone
Reported by
Broadcast Media
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
Broadcast Media
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
February 1, 3:00 AM CST to 7:00 AM CST
Where
Crittenden forecast zone
Reported by
Broadcast Media
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800312, 800313, 800314, 800315, 800316, 800317, 800318, 800319.